Alert archive / North Carolina / Special Weather Statements in 2013
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 11, 2013, 2:21 PM EDT for Brunswick County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 11, 2013, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 36 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WWUS82 KILM 111821 SPSILM SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 221 PM EDT SUN AUG 11 2013 NCZ099-109-111900- COLUMBUS-INLAND BRUNSWICK- 221 PM EDT SUN AUG 11 2013 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN COLUMBUS AND NORTHERN BRUNSWICK COUNTIES THROUGH 300 PM EDT... AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOLTON...OR ABOUT 18 MILES EAST OF WHITEVILLE...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... GUSTY WINDS OF 30 TO 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. BRIEFLY HEAVY RAINFALL. SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...FREEMAN... RIEGELWOOD...BOLTON AND SANDY CREEK. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3433 7806 3411 7819 3426 7847 3435 7843 TIME...MOT...LOC 1821Z 285DEG 14KT 3427 7837 $$ TRA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:27 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 11, 1:27 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 127 PM EDT SUN AUG 11 2013 .SYNOPSIS... WEST WINDS AND HOT HIGH PRESSURE WILL IMPACT THE REGION TODAY WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FRONTAL BOUNDARY DROPPING SOUTH OVER THE AREA WILL BRING A GOOD CHANCE OF SIGNIFICANT RAINFALL TUESDAY THROUGH THURSDAY...WITH A SLIGHT DRYING TREND LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 127 PM SUNDAY...DOWNSLOPE WIND FLOW IN THE LOWER PORTIONS OF THE TROPOSPHERE WILL BRING HOT CONDITIONS TODAY...AND COUPLED WITH DEWPOINTS IN THE LOW TO MIDDLE 70S SHOULD BRING HEAT INDICES OR APPARENT TEMPS BETWEEN 100-104 DEGREES THIS AFTERNOON. DESPITE THIS INTENSE SURFACE HEATING...SEVERAL FACTORS WILL REMAIN UNFAVORABLE FOR WIDESPREAD TSTMS. 500 MB TEMPS REMAIN MILD AT AROUND -6 DEGREES C WITH DEEP DOWNSLOPE COLUMN FLOW. CONTINUED HEATING HOWEVER SHOULD BRING ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON. A WEAK SURFACE TROUGH INLAND ORIENTED FROM FROM SE VA TO ERN NC TO CENTRAL SC WILL PROVIDE A FOCUS FOR CONVECTION AS STRONG SURFACE BASED CAPES PREVAIL. STEERING FLOW COULD DIRECT STORMS ALL THE WAY TO THE COAST. MAXIMUM TEMPS MAY NEED TO BE RAISED INTO THE MIDDLE AND UPPER 90S IF THE COPIOUS SUNSHINE AND MODERATE W FLOW CONTINUES AS IT HAS THUS FAR THIS MORNING. HAVE DELAYED TSTSM DEVELOPMENT GIVEN COMPLETE LACK OF CUMULUS THUS FAR. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM SUNDAY...AN ALMOST DUE WEST TO EAST MID LEVEL FLOW WILL PREVAIL THROUGH THE PERIOD WITH A VERY BENIGN SURFACE PRESSURE PATTERN. MOISTURE TRANSPORTED FROM THE MONSOONAL FLOW OUT WEST WILL CONTINUE TO INCREASE PRECIPITABLE WATER VALUES TO THAT EVENTUALLY ECLIPSE TWO INCHES. FORECAST INCREASES POPS FROM LOW CHANCE EARLY IN THE PERIOD MONDAY TO LIKELY VALUES TUESDAY AFTERNOON/EVENING. WPC QPF VALUES ARE BETWEEN ONE AND TWO INCHES THROUGH THE PERIOD. THIS SHOULD KEEP A FLOOD WATCH AT BAY BUT IT APPEARS A WATCH WILL EVENTUALLY BE NEEDED LATER IN THE WEEK. ONLY COSMETIC CHANGES TO TEMPERATURE FORECAST. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 AM SUNDAY...MEDIUM RANGE GUIDANCE CONTINUES TO SHOW EAST COAST TROUGHING WITH RIDGING OUT WEST. WITH THE CONSISTENCY IN THE MODELS...LITTLE CHANGE WAS WARRANTED WITH THE MORNING UPDATE. TUESDAY THROUGH THURSDAY APPEAR TO BE THE BEST DAYS WHEN MOISTURE PROFILES...PRECIPITABLE WATERS ABOVE TWO INCHES...LOW AND MID LEVEL FORCING ARE COUPLED. WPC HAS SEVEN DAY TOTALS OF QPF OVER SIX INCHES ACROSS THE AREA. WILL MOST LIKELY SEE A FLOOD WATCH HOISTED AT LEAST ONE OF THESE DAYS WHEN TIMING AND ANTECEDENT CONDITIONS CAN BE FINE TUNED AND ASSESSED. AS WITH THE PREVIOUS FORECAST FRIDAY LOOKS TO DRY OUT A BIT ESPECIALLY ACROSS NORTH CAROLINA BUT FINAL POSITION OF THE FRONT THIS FAR OUT IS VERY UNCERTAIN. NO CHANGES TO TEMPERATURE FORECAST. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 18Z...LFC'S STILL QUITE HIGH...ALONG WITH FAIRLY WARM 500 MB TEMPS. SHOULD SEE ISOLATED TO SCATTERED CONVECTION FIRING THIS AFTERNOON. CONVECTION MAY LINGER INTO THE EVENING AS THE FRONT STALLS JUST TO OUR NORTHWEST. WINDS AT THE BOUNDARY LAYER AND AT THE SURFACE WILL BE TOO STRONG TO SUPPORT ANYTHING OTHER THAN LIGHT FOG OVERNIGHT. MONDAY...CONTINUED WEST SOUTHWEST FLOW WITH POSSIBLE CONVECTION AT THE END OF THE FORECAST PERIOD. EXTENDED OUTLOOK...SCATTERED SHOWERS/T-STORMS MONDAY AND TUESDAY... BECOMING MORE WIDESPREAD ON WEDNESDAY AND THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SUNDAY...THE ELONGATED CENTER OF THE SFC HIGH LIES ACROSS THE ADJACENT COASTAL AND OFFSHORE WATERS OFF THE GA AND FL COASTS. THE SFC TROF MERGING WITH AN OLD COLD FRONT LATER TODAY...WILL BE ORIENTED NE-SW ACROSS THE COASTAL CAROLINAS...IE. ROUGHLY FROM DUCK NC TO COLUMBIA SC. THIS PRESSURE PATTERN AND GRADIENT ACROSS THE ILM COASTAL WATERS...WILL FLUCTUATE BETWEEN A WSW-W WIND DIRECTION ROUGHLY DURING THE AM HOURS OF THE DAY...TO A SSW-SW DIRECTION DURING THE PM HOURS OF THE DAY. WIND SPEEDS OF 10-15 KT CAN BE EXPECTED THRU OUT...EXCEPT AROUND 15 KT WITH FEW GUSTS UP TO 20 KT ACROSS THE NEAR SHORE WATERS DURING THE HEIGHT OF THE SEA BREEZE CIRCULATION. SIGNIFICANT SEAS WILL RANGE BETWEEN 2 AND 4 FT...WITH THE 4 FOOTERS RESERVED ACROSS THE EASTERN PORTIONS OF AMZ252...AND INCLUDING THE WATERS OFF CAPE FEAR NC. THE WAVE ENERGY PLOT INDICATES THE LOCALLY PRODUCED WIND DRIVEN WAVES AT 4 TO 5 SECOND PERIODS...WILL DOMINATE OVER THE 1 TO 1.5 FOOT EASTERLY GROUND SWELL EXHIBITING 9 TO 10 SECOND PERIODS. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM SUNDAY...A SOUTHWEST FLOW WILL PREVAIL THROUGH THE PERIOD. WIND SPEEDS WILL VARY BETWEEN 10-15 KNOTS. IT APPEARS THE STRONGEST WINDS WILL OCCUR TUESDAY AFTERNOON WHEN THE HIGHER END OF THE RANGE SEEMS LIKELY. WAVEWATCH SEAS REMAIN CONFINED IN A NARROW RANGE OF 2-3 FEET. LONG TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 300 AM SUNDAY...WITH A LOT OF ACTIVITY IN THE PUBLIC FORECAST...THE COASTAL WATERS WILL BE COMPARATIVELY QUIET. A MODEST SOUTHWEST FLOW OF 10-15 KNOTS WILL SLOWLY CHANGE DIRECTIONS THURSDAY AS A FRONT SAGS SOUTH. WIND SHIFT WILL BE VERY GRADUAL AND SPEEDS THURSDAY WILL REMAIN WELL BELOW TEN KNOTS. HOWEVER DURING THE PERIOD TEMPORARY SURGES OF WINDS AND SEAS ARE FAIR GAME WITH ANY CLUSTERS OF THUNDERSTORMS THAT TRAVERSE THE WATERS...THIS IS PROBABLY THE BIGGER CONCERN. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...DCH/MJC SHORT TERM...SHK LONG TERM...SHK AVIATION...43/MJC
Hazardous weather outlook, Aug 11, 3:36 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 336 AM EDT SUN AUG 11 2013 NCZ087-096-099-105-107-109-120745- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK- 336 AM EDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY... HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON AND EARLY EVENING. FOR TUESDAY THROUGH THURSDAY... A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-120745- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK- 336 AM EDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY... HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON AND EARLY EVENING. FOR TUESDAY THROUGH THURSDAY... A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ054-056-120745- COASTAL HORRY-COASTAL GEORGETOWN- 336 AM EDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES COULD REACH BETWEEN 101 AND 103 DEGREES FOR SEVERAL HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY... HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON AND EARLY EVENING. FOR TUESDAY THROUGH THURSDAY... A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ017-023-024-032-033-039-053-055-120745- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- INLAND GEORGETOWN- 336 AM EDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR MONDAY... HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON AND EARLY EVENING. FOR TUESDAY THROUGH THURSDAY... A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-120745- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 336 AM EDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOR TUESDAY... SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DOUGH
In the hours before
Special weather statement, Aug 11, 11:55 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1155 AM EDT SUN AUG 11 2013 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-112100- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN... WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON... CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...BOLIVIA... SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...OAK ISLAND... SOUTHPORT...BENNETTSVILLE...DARLINGTON...DILLON...FLORENCE... MARION...KINGSTREE...CONWAY...MYRTLE BEACH...NORTH MYRTLE BEACH... GARDEN CITY...ANDREWS...GEORGETOWN...MURRELLS INLET 1155 AM EDT SUN AUG 11 2013 ...WIDESPREAD HEAT INDICES ABOVE 100 DEGREES THIS AFTERNOON... THE COMBINATION OF INTENSE HEAT AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF 100 TO 104 DEGREES THIS AFTERNOON ACROSS THE AREA. THIS CAN PRODUCE POTENTIALLY DANGEROUS CONDITIONS FOR THOSE EXPOSED TO PROLONGED AND DIRECT SUNSHINE...OR THOSE PERFORMING STRENUOUS OUTDOOR ACTIVITIES. HERE ARE A FEW TIPS TO HELP OFFSET THESE OPPRESSIVE CONDITIONS. IF OUTSIDE SEEK SHADE AND DRINK WATER. LIGHT-COLORED CLOTHING REFLECTS HEAT AND SUNLIGHT TO HELP YOUR BODY MAINTAIN NORMAL TEMPERATURES. TRY TO REDUCE OR ELIMINATE STRENUOUS ACTIVITIES DURING THE PEAK HEATING OF THE AFTERNOON. ELDERLY PERSONS...SMALL CHILDREN...THOSE ON MEDICATIONS OR DRUGS AND THOSE WITH WEIGHT OR ALCOHOL PROBLEMS...ARE PARTICULARLY SUSCEPTIBLE TO HEAT REACTIONS. HEAT STROKE IS A SEVERE MEDICAL EMERGENCY. SUMMON EMERGENCY MEDICAL ASSISTANCE OR GET THE VICTIM OF HEAT STROKE TO THE HOSPITAL IMMEDIATELY. DELAY CAN BE FATAL. 8
Special weather statement, Aug 11, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 221 PM EDT SUN AUG 11 2013 NCZ099-109-111900- COLUMBUS-INLAND BRUNSWICK- 221 PM EDT SUN AUG 11 2013 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN COLUMBUS AND NORTHERN BRUNSWICK COUNTIES THROUGH 300 PM EDT... AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOLTON...OR ABOUT 18 MILES EAST OF WHITEVILLE...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... GUSTY WINDS OF 30 TO 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. BRIEFLY HEAVY RAINFALL. SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...FREEMAN... RIEGELWOOD...BOLTON AND SANDY CREEK. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3433 7806 3411 7819 3426 7847 3435 7843 TIME...MOT...LOC 1821Z 285DEG 14KT 3427 7837 TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:10 PM EDT | Special Weather Statement | ILM | Marlboro | 65 min |
| Aug 11, 3:22 PM EDT | Special Marine Warning | ILM | 38 min | |
| Aug 11, 3:24 PM EDT | Special Weather Statement | ILM | New Hanover | 36 min |
| Aug 11, 3:51 PM EDT | Special Weather Statement | ILM | New Hanover | 24 min |
| Aug 11, 7:45 PM EDT | Special Weather Statement | ILM | Pender | 60 min |
Nearby
Special Weather Statements in North Carolina, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.